Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 51, NWS JSJ

May 31, 2010

NWS JSJ issued this flash flood warning at May 31, 2010, 5:39 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2010, 5:39 PM CDT (22:39 UTC)
Expired
May 31, 2010, 8:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
May 31, 6:14 PM CDTFLASH FLOODVega Alta, PRROUTE 690 FLOODED IN THE SABANA HOYOS SECTOR. HGWY 2 AT THE KM MARKER 28.2 FLOODED. ROUTE 691...679 FLOODED. ROUTE 678 BRIDGE IN BARRIO PAMPANOS COLLAPSED.
May 31, 6:59 PM CDTFLASH FLOODDorado, PRHIGHWAY 2 OVER THE VIRGENCITA BRIDGE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WGCA52 TJSJ 312239
FFWSJU
PRC047-051-135-137-143-145-010145-
/O.NEW.TJSJ.FF.W.0051.100531T2239Z-100601T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
639 PM AST MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COROZAL
     TOA ALTA
     VEGA ALTA
     DORADO
     VEGA BAJA
     TOA BAJA

* UNTIL 945 PM AST

* AT 633 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL OVER THE WARNING AREA. SPOTTER REPORTS INDICATE 
THAT A STREAM WAS ABOUT TO GO OVER ROUTE 643 AT THE KILOMETER MARKER 
7.1 IN VEGA BAJA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1850 6643 1849 6626 1844 6625 1835 6626
      1833 6628 1831 6629 1832 6631 1840 6644

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
814 
WGCA72 TJSJ 312344
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
744 PM AST MON MAY 31 2010

PRC047-051-135-137-143-145-010145-
/O.CON.TJSJ.FF.W.0051.000000T0000Z-100601T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COROZAL PR-TOA ALTA PR-VEGA ALTA PR-DORADO PR-VEGA BAJA PR-
TOA BAJA PR-
744 PM AST MON MAY 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM AST FOR TOA
BAJA...VEGA BAJA...DORADO...VEGA ALTA...TOA ALTA AND COROZAL
MUNICIPALITIES...

...INTENSE THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER DORADO AND 
TOA BAJA...
AT 739 PM AST...THE PUBLIC REPORTED A SMALL STREAM OR CREEK FLOWING 
OVER THE DIEGO EXPRESSWAY AT KILOMETER 27.7 IN THE MAGUAYO SECTOR IN 
DORADO. MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION IN DORADO 
AND TOA BAJA DUE TO SWOLLEN CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 1850 6643 1849 6626 1844 6625 1835 6626
      1833 6628 1831 6629 1832 6631 1840 6644

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:27 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 31, 3:27 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
427 PM AST MON MAY 31 2010

UPDATED TO ADD CLIMATE SECTION.

.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NOSING INTO THE
CARIBBEAN FROM THE EAST WILL MOVE INTO THE CENTRAL AND WESTERN
CARIBBEAN TOMORROW AND WEDNESDAY AND REMAIN LITTLE CHANGED UNTIL A
TROUGH DIGS IN OVER HISPANIOLA SUNDAY NIGHT AND PERHAPS FORMS A
CUT-OFF LOW JUST NORTHWEST OF PUERTO RICO ON TUESDAY OF NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE NOSING INTO THE CARIBBEAN FROM THE
EAST WILL MOVE INTO THE CENTRAL AND WESTERN CARIBBEAN TOMORROW AND
WEDNESDAY. HIGHER PRESSURE WILL FORM OVER THE CENTRAL ATLANTIC MID
WEEK NEXT WEEK. MID LAYERS WILL DRY ON WEDNESDAY AND REMAIN QUITE
DRY UNTIL SUNDAY.

AT LOWER LEVELS...A ZONE OF CONVERGENCE HAS FORMED JUST NORTH OF 20 NORTH
AND CLOUD COVER FROM THIS BAND HAS EXPANDED TO COVER MOST OF
PUERTO RICO AND THE U.S. VIRGIN ISLANDS. THE BAND IS EXPECTED TO
LIFT NORTH AS HIGHER PRESSURE WITH DRY AIR MOVES INTO THE
CARIBBEAN TUESDAY AND WEDNESDAY. SOME MOISTURE RETURNS AFTER
SATURDAY.

&&

.DISCUSSION...THE PRESENCE OF A ZONE OF CONVERGENCE TO THE NORTH
AND THE EXTENSIVE CLOUD COVER AT MID LEVELS THAT IT HAS BROUGHT
HAS DIMINISHED AND RETARDED CONVECTIVE ACTIVITY OVER NORTHERN
PUERTO RICO. SOME SHOWERS HAVE FORMED FROM SAN JUAN TO
AGUADA...BUT AMOUNTS HAVE BEEN LESS THAN ONE HALF INCH. THIS IS
NOT ENOUGH TO WARRANT A FLASH FLOOD WATCH AND HAVE DECIDED TO
CANCEL IT WITH THE ZONE PACKAGE ISSUANCE. WOULD HAVE CANCELED IT
SOONER...BUT EVEN MODEST SHOWER ACTIVITY COULD HAVE TRIGGERED A
MUDSLIDE IN VERY SATURATED SOILS AND SO HELD OFF UNTIL A BETTER
IDEA COULD BE GAINED AS TO THE AMOUNT OF CONVECTION THAT COULD
FORM. SHOWERS HAVE FORMED OVER THE CARIBBEAN SEA SOUTH AND
SOUTHWEST OF THE U.S. VIRGIN ISLANDS AND IN THE CENTER OF THE MONA
CHANNEL AS WELL AS NORTH IN THE ZONE OF CONVERGENCE MENTIONED
ABOVE...BUT NOTHING SIMILAR TO THE NORTHEAST SOUTHWEST BAND OF
SHOWERS DEPICTED BY THE NAM OVER CENTRAL PUERTO RICO MOVING TO THE
NORTHWEST DURING THE AFTERNOON. THEREFORE HAVE DISCARDED THE NAM
FOR POOR INITIALIZATION. THE GFS SHOWS BETTER CONVECTION NORTH OF
THE AREA BUT ALSO HAD TOO MUCH MOISTURE OVER PUERTO RICO AND THE
U.S. VIRGIN ISLANDS. SOUTHEAST FLOW AT 850 MB CONTINUES THROUGH
FRIDAY AND...AS SOON AS CLOUDS CLEAR...MAXIMUM TEMPERATURES WILL
BE BUSTING THROUGH THE 90 DEGREE MARK IN THE SAN JUAN METROPOLITAN
AREA AS THEY HAVE MANY DAYS IN MAYAGUEZ AND IN PONCE. EXPECT
CONSIDERABLY WARMER WEATHER IN SAN JUAN TOMORROW AND WEDNESDAY.
MODELS SHOW THE DRY PERIOD BEGINNING IN EARNEST WEDNESDAY AND
THURSDAY AND THEN MOISTURE SLOWLY CREEPS BACK. GOOD MOISTURE MAY
RETURN THE FIRST FULL WEEK OF JUNE BUT THE WETTEST WEATHER IS NOW
LIKELY BEHIND US FOR MANY DAYS TO COME. NEVERTHELESS...TOTAL
PRECIPITABLE WATER WILL BE ABOVE 1.5 INCHES FOR THE MAJORITY OF
THE NEXT 10 DAYS AND SOME CONVECTION IS ALMOST GUARANTEED IN
WESTERN OR NORTHWESTERN PUERTO RICO EACH AFTERNOON...WITH ISOLATED
SHOWERS POSSIBLE ELSEWHERE INCLUDING THE U.S. VIRGIN ISLANDS. THE
BEST NEWS YET IS THAT SUNNIER WEATHER SHOULD BE SEEN WEDNESDAY AND
THURSDAY EVERYWHERE IN THE FORECAST AREA. SAHARAN DUST IS QUITE
VISIBLE IN SATELLITE IMAGERY AND MAY AFFECT THE AREA IN A FEW
DAYS...BUT BY THE TIME IT ARRIVES EXPECT IT TO BE BETTER DISPERSED
WITH THE MOST DENSE AREA SOUTH OF THE LOCAL ISLANDS.

&&

.AVIATION... BRIEF MVFR CONDITIONS WILL BE POSSIBLE ACROSS TJBQ
AND TJMZ FROM 31/18-31/23 IN SHRA OR TSRA. PREVAILING VFR
CONDITIONS EXPECTED ELSEWHERE. WATCH FOR FREQUENT MOUNTAIN
OBSCURATIONS. LLVL WIND FLOW BECAME SE AROUND 10 KTS THIS
AFTERNOON.

&&

.MARINE...A 5 TO 6 FOOT NORTHERLY SWELL HAS ARRIVED IN THE AREA
AND BOOSTED SOME COMBINED SEAS TO 5 AND 6 FEET. THESE HAVE ALREADY
BEGUN TO DIMINISH. SMALL CRAFT ADVISORIES ARE NOT EXPECTED DURING
THE NEXT 7 DAYS.

&&

.CLIMATE...MAY 2010 WILL END AS THE FOURTH WETTEST ON RECORD AT THE
LMM INTL AIRPORT WITH A TOTAL OF 12.37 INCHES. THE WETTEST MAY ON
RECORD WAS IN 1965 WHEN 14.99 INCHES WERE RECORDED. A TOTAL OF 31.06
INCHES OF RAIN HAS BEEN RECORDED AT THE LMM INTL AP IN SJU SINCE THE
BEGINNING OF THE YEAR WHICH REPRESENTS THE WETTEST START TO A YEAR
ON RECORD. THIS TOTAL IS 1.30 INCHES AHEAD OF 2005 TO THIS DATE
WHICH ENDED AS THE WETTEST YEAR ON RECORD IN SAN JUAN. RECORDS AT
THE LMM INTL AP DATE BACK TO 1956.

MAY 2010 WILL LIKELY END AS THE 11TH WARMEST MAY ON RECORD BUT THIS
IS PRELIMINARY AS MINIMUM TEMP AS YET TO OCCUR THIS EVENING. PLEASE
MAKE SURE TO CHECK THE HEADLINE SECTION OUR WEB PAGE TUE MORNING FOR
MORE CLIMATE STATISTICS.

&&
CLIMATE SECTION...ROSA
&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  79  93 /  30  30  20  20
STT  80  88  80  87 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12/
Hazardous weather outlook, May 31, 3:47 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
447 AM AST MON MAY 31 2010

AMZ710>745-PRZ001>013-010900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
447 AM AST MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE AIR MASS WILL RESULT IN ANOTHER ACTIVE WEATHER
DAY ACROSS PUERTO RICO TODAY. DUE TO ALREADY SATURATED
SOILS...LOCALIZED FLOODING...MAINLY ACROSS THE INTERIOR AND
NORTHERN SECTIONS OF PUERTO RICO...CAN BE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME AS A DRIER
AND MORE STABLE AIR MASS BEGINS TO FILTER IN ACROSS THE LOCAL
ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL IN EXCESS OF TWO INCHES...LOCALIZED
FLOODING OR MUDSLIDES WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-010900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
447 AM AST MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL IN EXCESS OF ONE INCH...LOCALIZED
FLOODING OR MUDSLIDES WOULD BE APPRECIATED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:04 PM CDTAreal Flood AdvisoryJSJ116 min
May 31, 4:57 PM CDTAreal Flood AdvisoryJSJ3 hr
May 31, 5:49 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.